Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 52, NWS Detroit, MI

July 5, 2007Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 5, 2007, 3:53 PM EDT for Midland County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2007, 3:53 PM EDT (19:53 UTC)
Expired
Jul 5, 2007, 4:51 PM EDT
In force
58 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 126 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 5, 3:50 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT THU JUL 5 2007

.SHORT TERM...THROUGH TONIGHT

LOWER DEWPOINTS (UPPER 50S) MANAGED TO MIX DOWN TO THE SURFACE
DURING THE AFTERNOON AND THIS HAS THUS FAR PLAYED A ROLE IN KEEPING
THE COVERAGE OF THUNDERSTORMS SOMEWHAT IN CHECK. LATEST LAPS
ANALYSIS REVEALS THAT SURFACE BASED CAPES HAVE BEEN HELD TO AROUND
1200 J/KG SO FAR. DESPITE THIS...LAKE BREEZES...AND OUTFLOW
BOUNDARIES FROM ONGOING ACTIVITY...ARE EXPECTED TO PLAY A ROLE IN
FOCUSING ADDITIONAL ACTIVITY...THUS BETTER COVERAGE OF THUNDERSTORMS
IS EXPECTED TO DEVELOP THROUGH THE LATE AFTERNOON AND CONTINUE INTO
THE EVENING AS UPPER LEVEL SHORTWAVE TROUGH/VORT MAXIMA ROTATES EAST
ACROSS THE AREA. AN 80 KT JET STREAK AT 300 MB CURRENTLY RESIDES
OVER SOUTHEAST MICHIGAN AND WILL DROP SOUTH OF THE OHIO BORDER BY
LATE EVENING. THE UPPER LEVEL ENERGY COMBINED WITH A RATHER UNSTABLE
ATMOSPHERE (850 TO 700 MB LAPSE RATES OF 7.5 TO 8.5 C/KM) WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR THE STRONGEST CELLS TO PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS. ALL OF THE ACTIVITY SHOULD
QUICKLY DIMINISH AFTER SUNSET WITH SKIES CLEARING OVERNIGHT
SUPPORTING OVERNIGHT TEMPERATURES RIGHT AT THE NORMALS...UPPER 50S
TO LOW 60S.

&&

.LONG TERM...FRIDAY THROUGH THURSDAY

UPPER TROUGH AXIS TO MOVE EAST OF THE REGION BY FRIDAY WITH SOME
GOOD MID LEVEL DRYING AS RIDGE AXIS BUILDS INTO THE CENTRAL GREAT
LAKES. GOOD SURFACE HEATING WILL PRODUCE SOME MODEST AFTERNOON
CAPE...BUT LACK OF TRIGGER AND DRY MID LEVELS TO RESULT IN JUST SOME
SCATTERED AFTERNOON PANCAKE CU. THEN WARMING TREND STILL ON TAP FOR
THE WEEKEND AS UPPER LEVEL FLOW DEAMPLIFIES. 850 MB TEMPERATURE
WARMING TO 20-21C BY SUNDAY...RESULTING IN TEMPERATURES CLIMBING
BACK UP INTO AT LEAST THE LOWER 90S. GFS/ECMWF HAVE BEEN VERY
CONSISTENT WITH WAVE APPROACHING THE GREAT LAKES LATE SUNDAY INTO
MONDAY. SOLUTIONS STILL INDICATE COLD FRONT TO SLOWLY SLIDE SOUTH
THROUGH THE CWA SUNDAY NIGHT AND MONDAY...THEN STALLING OUT NEAR THE
BORDER MONDAY NIGHT AS FRONT REMAINS PARALLEL TO MID LEVEL FLOW. AT
THIS TIME DO NOT ANTICIPATE SEVERE WEATHER WITH THIS FRONT DUE TO
LACK OF UPPER SUPPORT AND UNIDIRECTIONAL WIND PROFILE.

MODELS STILL HAVING TIMING AND PHASING PROBLEMS DAYS 5 THROUGH
7...HOWEVER THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT AND HAVE
BEEN FAIRLY CONSISTENT. COLD FRONT TO SWING BACK NORTH AS A WARM
FRONT TUESDAY NIGHT AND WEDNESDAY IN BACKING FLOW AHEAD OF THE NEXT
SURFACE TROUGH AND COLD FRONT. MODELS SHOWING BETTER INSTABILITY AND
MOISTURE AHEAD OF THIS SECOND COLD FRONT...WITH A BETTER CHANCE FOR
SEVERE THUNDERSTORMS...HOWEVER WOULD LIKE TO SEE BETTER
DYNAMICS...WHICH APPEAR TO BE A LITTLE TO FAR NORTHWEST OF THE
REGION AT THIS TIME.

&&

.MARINE...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL GREAT LAKES
TODAY AS AN UPPER LEVEL WAVE MOVES THROUGH THE REGION. THERE IS A
SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON CAUSING STRONG WINDS AND HIGHER WAVES. BY TONIGHT...HIGH
PRESSURE WILL START TO BUILD INTO THE REGION BRINGING QUIET WEATHER
THROUGH THE REMAINDER OF THE WEEKEND. SOUTHWESTERLY WINDS WILL BEGIN
TO INCREASE ON SUNDAY AS A TROUGH OF LOW PRESSURE APPROACHES FROM
THE WEST. THIS TROUGH WILL STALL OVER LOWER MICHIGAN THROUGH THE
MIDDLE OF NEXT WEEK PROVIDING A FOCUS FOR THUNDERSTORM ACTIVITY.

&&

.PREV DISCUSSION...ISSUED 145 PM EDT THU JUL 5 2007

AVIATION...

PRIMARY CONCERNS REVOLVE AROUND THUNDERSTORMS THIS AFTERNOON. A
VOLATILE ENVIRONMENT WILL SUPPORT THE DEVELOPMENT OF
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL BE
DEVELOPING OVER SOUTHEAST MICHIGAN...MAKING IT DIFFICULT TO
PINPOINT THE EXACT LOCATION AND TIMING OF DEVELOPMENT. THE BEST
TIMING WILL BE HIGHLIGHTED IN THE TAFS BETWEEN 20 AND 23Z AT ALL
TERMINALS...AS THIS WILL BE THE TIME OF DAY WHERE HEATING AND
UPPER LEVEL SUPPORT WILL BE THE GREATEST. IFR VISIBILITIES WILL BE
POSSIBLE IN THUNDERSTORMS WITH THE THREAT OF HAIL AND STRONG WIND
GUSTS WITH THE STRONGEST CELLS.

THEREAFTER...BENIGN CONDITIONS WILL SETTLE INTO THE REGION AS HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION ON FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...JDS
LONG TERM....GSS
MARINE.......JDS
AVIATION.....JDS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 5, 2:13 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
213 PM EDT THU JUL 5 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-061815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
213 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 488 IS IN EFFECT UNTIL 1000 PM
THIS EVENING. PLEASE REFER TO WCNDTX FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS WILL BE SEVERE PRODUCING HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. STORM MOTION WILL BE TO
THE SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT
WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
WEDNESDAY AS A FRONT STALLS OVER LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS
HAVE BEEN ACTIVATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-061815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
213 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 488 IS IN EFFECT UNTIL 1000 PM
THIS EVENING. PLEASE REFER TO WCNDTX FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 65 MPH.  STORM MOTION WILL BE TO
THE SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT
WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
WEDNESDAY AS A FRONT STALLS OVER LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS
HAVE BEEN ACTIVATED.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jul 5, 2:36 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
236 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             4 S FOWLERVILLE         42.60N 84.07W
07/05/2007  E0.75 INCH       LIVINGSTON         MI   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jul 5, 3:12 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
312 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 SSW FOWLERVILLE       42.59N 84.11W
07/05/2007                   LIVINGSTON         MI   LAW ENFORCEMENT

            A TREE WAS DOWNED ON A CAR NEAR THE INTERSECTION OF
            ELLIOTT AND MASON ROADS.

&&

HATZOS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:49 PM EDTSevere Thunderstorm WarningDTXLivingston71 min
Jul 5, 3:02 PM EDTSpecial Marine WarningDTX36 min
Jul 5, 3:18 PM EDTSevere Thunderstorm WarningDTXWayne48 min
Jul 5, 3:26 PM EDTSpecial Marine WarningDTX64 min
Jul 5, 3:34 PM EDTSpecial Marine WarningDTX116 min
Jul 5, 3:57 PM EDTSevere Thunderstorm WarningDTXSaginaw93 min
Jul 5, 4:42 PM EDTSpecial Marine WarningDTX63 min
Jul 5, 5:27 PM EDTSevere Thunderstorm WarningDTXSaginaw36 min
Jul 5, 5:29 PM EDTSevere Thunderstorm WarningDTXGenesee76 min
Jul 5, 6:30 PM EDTSevere Thunderstorm WarningDTXOakland81 min
Jul 5, 6:50 PM EDTSevere Thunderstorm WarningDTXSaginaw44 min
Jul 5, 7:07 PM EDTSpecial Marine WarningDTX74 min
Jul 5, 7:11 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair52 min
Jul 5, 7:45 PM EDTSevere Thunderstorm WarningDTXWayne26 min
Jul 5, 7:49 PM EDTSevere Thunderstorm WarningDTXMonroe71 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.